You know that scene in, like, every single vampire movie ever… the one where the undead’s skin catches a sliver of sunlight and spontaneously bursts into flames? Well, that kinda sorta happened to me.
I was grateful for the fact that it was cloudy the week I started my new meds. Knowing that the Vemurafenib’s main side effect is photosensitivity, I had loaded up on top shelf sunscreens and my amazing sister sent over a shipment of Sunguard, a powder that you toss into a load of laundry to SPF your clothing (brilliant, right?) Despite the cloud cover, I covered myself from head to toe in sunscreen when I headed out into the world.
By the time the first sunny day arrived, the inner top of each hand (the part that faces up when you’re a 10 and 2 o’clock driver like me) were already burned. I headed out to brave the sunshine, wearing enough sunscreen to drown a small child, long sleeves and pants, a hat, and a scarf. The moment I stepped into the sunshine, I had that vampire movie moment. Obviously, there were no visible flames, but there might have well been – my hands felt like they were being pressed onto a stovetop. The burns were so painful that for the next several days, I had to keep my hands wrapped in gauze and bandages.
Other than the photosensitivity, no other side effects manifested during the first two weeks on the Vem/Cobi. Because of my anaphylactic reaction to the previous BRAF/MEK inhibitors, I had procured an epipen, just in case. The plan for the morning I was to start my new meds was as follows: I would wake up and hop into bed with my mom, with Benadryl and Epipen at the ready, pop my meds and we would wait. The night before, as I went over the plan with my parents, tears started to well up in my mom’s eyes. She was freaked out about the ‘what if…’ To ease her fears, I said, “Imagine there is a Hurricane out at sea, and there is a very slight chance it will touch down nearby… well, we’re just putting tape on the windows.”
The next morning was more comical than anything else. When you buy epipens, they come in a package of two, in addition to a ‘practice’ pen, from which the plastic covering pops out sans needle when you stab yourself with it. I showed my mom how to use the practice pen, and it took her a few tries to stab me hard enough for the little piece of plastic to successfully deploy. I curled up under the covers and took my meds. The next hour went something like this:
Mom: “Are you ok?”
Mom: “Do you feel something?”
Mom: “Does the camera still need to be on?”
We sat there for an hour and a half, just to be on the safe side, and then both went about our days as normal. And the past 2 1/2 weeks have been relatively normal except for the fact that every time I leave my house, it looks like I’m wearing a disguise. This is the first time in my life that I’m hoping for a summer with shitty weather… I apologize to all my New York people if the universe decides to be kind to me in this respect. But, in the case that the weather is as beautiful as it’s shaping up to be today, I’ve just purchased ‘sunsleeves,’ which are pretty much arm-length fingerless gloves. To my delight, in addition to the dorky, solid-color ones I found, I’ve also purchased ones that make it look like your arm is covered in tattoos. I had planned to start my tattoo sleeves this year anyway, so this will be a good way to ‘practice’ being all inked up.
I had been still tapering off my Prednisone (steroids) for the first two weeks on the new meds, and now that I’m steroid-free, the side effects are more likely to rear their ugly heads. Last night was the first time I felt a little ‘off.’ As I was getting ready for bed, I started to feel warm and, sure enough, my temperature was 99.6 and rising. I spoke with my oncologist before alarming my parents, and we came up with a plan: Tylenol and then, one hour later, cancer meds. If my fever went down, I was to continue like normal today. If it rose to 101.5, I would forego my morning dose, and pay a visit to NYU today to take some labs. If it climbed any higher, emergency room. Luckily, Tylenol did the trick and I’m feeling just fine today.
So that’s where I’m at. Hopefully any new ‘special effects’ that crop up will be easily manageable. I recently connected with another patient who has been on these drugs for quite some time and was less than thrilled when she used the phrase ‘ain’t no picnic’ to describe them. I am hell-bent on finding ways to keep protected from the sun, still enjoy the summer and still look like ‘me.’ Or at least, me with a lot of tattoos on my arms and hands that make me look like I’m a burn victim. In the words of the late, great Kurt Vonnegut, Jr., “So it goes.”